Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 48, NWS Memphis, TN

April 24, 2002Crockett County, Gibson County, Madison County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Apr 24, 2002, 8:42 PM CDT for Crockett County, Gibson County, Madison County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2002, 8:42 PM CDT (01:42 UTC)
Expired
Apr 24, 2002, 9:15 PM CDT
In force
33 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Crockett County, TN, Gibson County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 104 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 9:03 PM CDTHail 0.75Fairview, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 7:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1586 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 250142 CCA
SVRMEM
TNC033-053-113-250215-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
837 PM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROCKETT COUNTY IN NORTHWEST TENNESSEE
  GIBSON COUNTY IN NORTHWEST TENNESSEE
  MADISON COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 915 PM CDT.

* AT 836 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  EATON...MOVING SOUTHEAST AT 45 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 915 PM CDT INCLUDE...
  TRENTON...
  HUMBOLDT...GIBSON...
  FAIRVIEW...
  MEDINA...
  SPRING CREEK...

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.DESTRUCTIVE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE 
PATH OF THIS STORM...MOVE TO A STURDY SHELTER

LAT...LON 3610 8913 3595 8925 3550 8856 3576 8861

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:00 PM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Apr 24, 3:00 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT TUE APR 24 2002

AT 1930Z...STRONG COLD FRONT EXTENDED FROM JEF/AIZ/SGF...AND HAS
BEEN MAKING SLOW BUT STEADY PROGRESS ALL DAY. MEANWHILE...A VERY
SHARP THERMAL GRADIENT IS ASSOCIATED WITH A SFC BOUNDARY ALONG A
CGI/HZD/LUG LINE. TO THE N...PRECIP OCCURRED ALL MORNING WITH AFTN
TEMPS IN THE 60S...WHILE TO THE S IT HAS BEEN PSUNNY TO MCLDY WITH
TEMPS IN THE LOWER/MIDDLE 80S. WILL BE LESS THAN 5 DEGREES FROM
RECORD MAXES.

QUICK ESTIMATES FOR FROPA ARE 22Z-02Z JBR...01Z-05Z MEM AND MKL...
AND 04Z-08Z TUP. SHRA/TSRA WILL BE POSSIBLE UNTIL THEN...BUT HOW
MUCH?  RIGHT NOW...ALMOST NOTHING SHOWING ON SGF/NQA/LZK/PAH RADARS.
HOWEVER...MODELS INDICATING U/L DIVERGENCE OVERHEAD THIS EVENING...
ALONG WITH FRONTAL INFLUENCES...AND CAPE AOA 1000 J/KG. WILL BOOST
POPS FOR TONIGHT FROM CURRENT SLT CHC TO HIGHER CHC MOST AREAS. WILL
EMPHASIZE EVENING MANY AREAS. SPC DAY 1 INDICATES SLIGHT RISK
TONIGHT. THREAT IS THERE...ESPECIALLY NEAR LIFTING WARM FRONT AND
THEN ALONG SFC FRONT THIS EVENING.

STRONG CAA TAKES PLACE BEHIND THE FRONT ALONG WITH STRONG
SUBSIDENCE. CLEARING SHOULD BE SWIFT. HOWEVER...CAA IS SO STRONG
THAT TEMPS WILL NOT REBOUND MUCH. THU NIGHT WILL BE JUST PLAIN COLD.
HIGH PRES CENTER WILL BE CLOSE ENOUGH TO DROP WINDS NRN HALF...AND
WITH DEWPOINTS PROGGED IN THE 30S...LOWS IN THE LOWER 40S ARE NOT
OUT OF THE QUESTION.

WEAK S/W TROFS WILL THEN MOVE UP AND OVER THE SFC AND U/L RIDGE THAT
BUILDS IN. FORECAST BEYOND DAY 1 HIGHLY DEPENDENT ON THE STRENGTH OF
THAT RIDGE. AT THIS POINT...WILL FOLLOW BLEND OF ETA/AVN...BY
LOWERING POPS FOR FRIDAY/FRIDAY NIGHT. MAIN ACTIVITY THERE APPEARS
TO BE ON SATURDAY.

EXTENDED...SOUTHERLY FLOW RETURNS STARTING FRIDAY NIGHT...WITH
ANOTHER FRONT MOVING ACROSS THE ERN US OVER THE WEEKEND.
HOWEVER...WITH THE MID/UPPER LEVEL RIDGE A STRONG INFLUENCE...FRONT
WILL HANG UP OVER THE FORECAST AREA. AS FRONT MOVES BACK TO NORTH
MON/TUE...BELIEVE SHRA/TSRA WILL BE LIMITED DUE TO RIDGE BUT DUE TO
UNCERTAINTY WILL HOLD CHC POPS IN MONDAY AFTERNOON/EVENING AND ALSO
ON TUESDAY (MOST AREAS). WED LOOKS DRY BUT QUITE WARM.

HOPE TO GET A LOOK AT 18Z ETA BEFORE ISSUANCE. TEMP GUIDANCE
GENERALLY IN AGREEMENT...SAVE FOR MAXES FRIDAY. EXPECT CLOUD COVER
TO INHIBIT MAXES BUT NOT TO LEVEL OF MAV GUIDANCE. WILL COMPROMISE.

JE/23
PRELIM DIGITS... (FIRST PERIOD POPS VERY PRELIM)
MEM  52/69/46/65/54  40021
MKL  52/67/40/66/52  40021
JBR  47/67/44/64/52  40022
TUP  57/70/43/67/53  40021

.MEG...NONE.

In the hours before

Special weather statement, Apr 24, 3:50 PM CDT, 4 hours 52 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-250600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CDT WED APR 24 2002

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS AND THE MISSOURI BOOTHEEL.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
MOST OF NORTHWEST TENNESSEE AND THE MISSOURI BOOTHEEL...MAINLY NORTH
AND EAST OF A LINE FROM DYERSBURG TO LEXINGTON.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR THE REST OF WEST TENNESSEE...ALL OF NORTH MISSISSIPPI...
AND ALL OF NORTHEAST ARKANSAS.

THIS AFTERNOON...A COLD FRONT WAS LOCATED ACROSS MISSOURI...WITH
THUNDERSTORMS ALONG THE FRONT. THIS FRONT WILL CONTINUE TO MOVE EAST
TONIGHT WITH SCATTERED THUNDERSTORMS DEVELOPING ALONG AND JUST AHEAD
OF THE FRONT. SOME OF THE STORMS COULD BE SEVERE...ESPECIALLY NEAR A
WARM FRONT LOCATED OVER THE TENNESSEE RIVER VALLEY.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS. THE MOST LIKELY TIME FOR SEVERE WEATHER TO OCCUR
WILL BE THROUGH 10 PM THIS EVENING.

STORM SPOTTERS GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
MONITOR CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION THIS
EVENING.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG.
Local storm report, Apr 24, 7:17 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
716 PM CST WED APR 24 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    GLENNONVILLE              MO   0.75 INCH HAIL
04/24/02   DUNKLIN                        REPORTED BY HAM RADIO
                                          OPERATOR.

0703 PM    3W GLENNONVILLE           MO   1.75 INCH HAIL
04/24/02   DUNKLIN                        REPORTED BY DUNKLIN
                                          COUNTY SHERIFFS OFFICE.
Special weather statement, Apr 24, 8:03 PM CDT, 39 minutes before
ARZ008-009-017-018-026>028-035-036-048-MOZ113-115-250203-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
803 PM CDT WED APR 24 2002

...SEVERE THUNDERSTORM WATCH 149 FOR PARTS OF EAST ARKANSAS
AND THE MISSOURI BOOTHEEL HAS BEEN REPLACED WITH SEVERE
THUNDERSTORM WATCH 152...

SEVERE THUNDERSTORM WATCH NUMBER 149 HAS BEEN REPLACED WITH
SEVERE THUNDERSTORM 152 FOR THE FOLLOWING EAST ARKANSAS COUNTIES...

CLAY...GREENE...CRAIGHEAD...POINSETT...MISSISSIPPI...CROSS...
CRITTENDEN...AND ST FRANCIS.

RANDOLPH AND LAWRENCE COUNTIES ARE NO LONGER UNDER A WATCH.

THE MISSOURI BOOTHEEL COUNTIES...

DUNKLIN...PEMISCOT.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG.
Local storm report, Apr 24, 8:16 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
716 PM CST WED APR 24 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    GLENNONVILLE              MO   0.75 INCH HAIL
04/24/02   DUNKLIN                        REPORTED BY HAM RADIO
                                          OPERATOR.

0703 PM    3W GLENNONVILLE           MO   1.75 INCH HAIL
04/24/02   DUNKLIN                        REPORTED BY DUNKLIN
                                          COUNTY SHERIFFS OFFICE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:13 PM CDTSevere Thunderstorm WarningMEGObion32 min
Apr 24, 7:48 PM CDTTornado WarningMEGDyer, Lake27 min
Apr 24, 8:16 PM CDTTornado WarningMEGDyer29 min
Apr 24, 8:31 PM CDTSevere Thunderstorm WarningMEGCarroll29 min
Apr 24, 8:38 PM CDTSevere Thunderstorm WarningMEGCrockett, Gibson, Madison37 min
Apr 24, 8:49 PM CDTSevere Thunderstorm WarningMEGShelby56 min
Apr 24, 8:57 PM CDTSevere Thunderstorm WarningMEGShelby48 min
Apr 24, 9:11 PM CDTSevere Thunderstorm WarningMEGCarroll, Haywood, Henderson, Madison49 min
Apr 24, 9:36 PM CDTSevere Thunderstorm WarningMEGChester, Decatur39 min
Apr 24, 9:55 PM CDTSevere Thunderstorm WarningMEGHardin, McNairy65 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.